Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 7, 2014, 3:29 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 3:29 PM CDT (20:29 UTC)
- Expired
- May 7, 2014, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:35 PM CDT | HAIL 1 | 5 Se Henning, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
677
WUUS53 KFGF 072029
SVRFGF
MNC111-159-072130-
/O.NEW.KFGF.SV.W.0001.140507T2029Z-140507T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
* UNTIL 430 PM CDT
* AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
HENNING...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALMORA AND HENNING AROUND 335 PM CDT.
DEER CREEK AND WRIGHTSTOWN AROUND 355 PM CDT.
BLUFFTON AROUND 415 PM CDT.
WADENA AROUND 420 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE VERNDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4639 9482 4635 9490 4636 9514 4626 9514
4613 9548 4627 9564 4661 9513
TIME...MOT...LOC 2029Z 232DEG 20KT 4626 9545
HAIL...1.00IN
WIND...<50MPH
$$
ROGERS2 follow-up statements
964
WWUS53 KFGF 072051
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT WED MAY 7 2014
MNC111-159-072130-
/O.CON.KFGF.SV.W.0001.000000T0000Z-140507T2130Z/
WADENA MN-OTTER TAIL MN-
351 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
OTTER TAIL AND SOUTHWESTERN WADENA COUNTIES UNTIL 430 PM CDT...
AT 345 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMORA...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...QUARTER SIZE HAIL WAS REPORTED AT 335 PM CDT 5 MILES
SOUTHEAST OF HENNING.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WRIGHTSTOWN AROUND 355 PM CDT.
BLUFFTON AROUND 410 PM CDT.
WADENA AROUND 415 PM CDT.
VERNDALE AROUND 425 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE ALDRICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4639 9482 4635 9490 4636 9514 4626 9514
4621 9529 4638 9547 4661 9513
TIME...MOT...LOC 2050Z 238DEG 21KT 4631 9528
HAIL...1.00IN
WIND...<50MPH
$$
ROGERS227
WWUS53 KFGF 072112
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 PM CDT WED MAY 7 2014
MNC111-159-072121-
/O.CAN.KFGF.SV.W.0001.000000T0000Z-140507T2130Z/
WADENA MN-OTTER TAIL MN-
412 PM CDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL AND
SOUTHWESTERN WADENA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4639 9482 4635 9490 4636 9514 4626 9514
4621 9529 4638 9547 4661 9513
TIME...MOT...LOC 2111Z 238DEG 21KT 4637 9513
$$
AVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:22 PM CDT, 7 minutes earlier.
Area forecast discussion, May 7, 3:22 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 322 PM CDT WED MAY 7 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 226 PM CDT WED MAY 7 2014 FORECAST CHALLENGE CONCERNS RAIN CHANCES AND THUNDERSTORM POTENTIAL. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD AND WILL USE BLEND. SHORT WAVE LIFTING NE THROUGH WESTERN ND INTERACTING WITH SFC INVERTED TROUGH TO PRODUCE INCREASING AREA OF -RA. BEST COVERAGE WILL BE NORTH OF I94 AND AREA WILL LIFT NE THROUGH THE EVENING. MAINTAINED CATEGORICAL POPS THIS AREA THROUGH THE EARLY EVENING. FARTHER SE CONVECTION ONGOING ALONG FRINGE OF STEEP MID LEVEL LAPSE RATES FROM E CENTRAL/NE SD INTO WEST CENTRAL/SW MN. NEGATIVE SHOWALTER INDICES AND AROUND A 1000 J/KG OF ELEVATED CAPE MAKING FOR MARGINALLY SEVERE STORM POTENTIAL. THESE STORMS PROPAGATING NE AND CLIPPING FAR SE CORNER OF THE FA. AREA OF CONVECTION SHOULD GRADUALLY SHIFT EAST THIS EVENING AS LOW LEVEL JET FOCUSES MORE INTO EASTERN MN. AS WAVE LIFTS NE AND SURFACE LOW REFORMS OVER THE CENTRAL PLAINS COULD SEE A BREAK IN RAINFALL AFTER MIDNIGHT. CLOUD COVER WILL HOLD TEMPERATURES UP ESPECIALLY ACROSS SE ND IN WARMER AIR. SURFACE LOW ASSOCIATED WITH MAIN WAVE WILL LIFT FROM NEBRASKA NE TO SW MN BY EVENING. ALL MODELS SHOWING RESPECTABLE AREA OF RAIN WRAPPING AROUND LOW ACROSS MOST OF THE FA IN ZONE OF INCREASING FRONTOGENETIC FORCING. WILL MAINTAIN HIGH POPS OVER AL BUT FAR NW CORNER THROUGH THE DAY. AIR MASS REMAINS UNSTABLE ALONG WITH AVAILABLE CAPE ALONG INVERTED TROUGH WHICH WILL THEN BE LOCATED ACROSS THE FAR EASTERN FA. THUS WILL NEED TO MONITOR FOR STRONG STORM DEVELOPMENT ACROSS THE E-SE AGAIN TOMORROW. WITH BAROCLINIC ZONE OVER THE FORECAST AREA COULD SEE WIDE RANGE IN MAXIMUM TEMPERATURES DEPENDING ON DEGREE OF CLOUD COVER. AS SFC LOW LIFTS NE INTO THE WESTERN GREAT LAKES THURSDAY NIGHT RAIN SHOULD END FROM WEST TO EAST CONFINED TO AREAS EAST OF THE RIVER BY FRIDAY MORNING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 226 PM CDT WED MAY 7 2014 RAIN SHOULD CONTINUE SHIFT EAST FRIDAY AS SURFACE HIGH BUILDS INTO THE FA. WITH POTENTIAL SOLAR COULD SEE TEMPERATURES RECOVER CLOSE TO SEASONAL AVERAGES. NEXT SHORT WAVE WILL AFFECT FA SATURDAY AND MAINTAIN POPS MAINLY ACROSS SW HALF OF FA. TEMPERATURES CONTINUE TO LOOK CLOSE TO SEASONAL VALUES. SATURDAY NIGHT THROUGH WEDNESDAY...ABOUT THE ONLY THING THE 12 UTC GFS/ECMWF AGREE ON IS THE IDEA OF A PERSISTENT TROUGH SOMEWHERE ACROSS THE WESTERN TWO-THIRDS OF THE COUNTRY. LOCATION AND TIMING OF THE PRIMARY LOBE LET ALONE INDIVIDUAL SHORT-WAVES IS UNCERTAIN... RESULTING IN BROAD BRUSHED 20-30 POPS FOR MOST PERIODS. INSTABILITY THROUGH THE PERIOD IS WEAK...SO EXPECT ANY PRECIP TO BE JUST RAIN SHOWERS. SYNOPTIC REGIME TRANSLATES TO TEMPERATURES STILL 10 TO 15 DEGREES BELOW EARLY-MID MAY NORMALS WITH HIGHS IN THE 50S AND LOWS IN THE MID 30S TO MID 40S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1230 PM CDT WED MAY 7 2014 OVERALL AN OVERCAST PERIOD WITH PERIODS OF SCATTERED SHOWERS. VFR CEILINGS SHOULD GRADUALLY GIVE WAY TO MVFR/IFR CONDITIONS LATER THIS EVENING AS HIGHER LOW-LEVEL MOISTURE ACROSS CENTRAL ND SHIFTS EAST WITH A SFC LOW PRESSURE SYSTEM MOVING INTO SOUTHERN MN. BEST CHANCE FOR RAIN WILL BE LATE AFTERNOON AND EARLY EVENING WITH A POSSIBLE BREAK IN THE ACTION OVERNIGHT. STILL SOME UNCERTAINTY IN RAIN COVERAGE/TIMING...SO WILL NOT BLANKET THE TAF PERIOD IN PERSISTENT RAIN AND INSTEAD UPDATE AS NECESSARY. EASTERLY WINDS WILL SHIFT TO THE NORTH GENERALLY FROM 10 TO 15 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...ROGERS/VOELKER AVIATION...ROGERS
Hazardous weather outlook, May 7, 7:30 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 730 AM CDT WED MAY 7 2014 MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039- 049-054-081230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-WESTERN WALSH- 730 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS WILL INCREASE IN COVERAGE THIS AFTERNOON INTO TONIGHT BUT RAINFALL AMOUNTS WILL BE ONE HALF INCH OR LESS. RIVER LEVELS ALONG THE RED RIVER WILL BE HIGHER THAN NORMAL FROM FARGO DOWNSTREAM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS WILL CONTINUE INTO THURSDAY NIGHT...WITH LOCALLY AN ADDITIONAL HALF INCH OF RAIN POSSIBLE. OTHERWISE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ024-027>032-040-NDZ052-053-081230- HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-SARGENT-RICHLAND- 730 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. LATER TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM TO OUR SOUTH AND MOVE INTO EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA WITH ISOLATED SEVERE STORMS POSSIBLE. THE THREAT WILL BE LARGE HAIL. THE BEST TIME PERIOD FOR THIS WILL BE AFTER 8 PM TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY WITH SHOWERS THURSDAY NIGHT. AN ISOLATED HAILER OR TWO POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Special weather statement, May 7, 3:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT WED MAY 7 2014
MNZ031-032-072115-
EAST OTTER TAIL MN-WADENA MN-
316 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
SOUTHERN WADENA COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES SOUTHEAST OF BATTLE LAKE...OR 24 MILES
NORTHWEST OF ALEXANDRIA...MOVING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
PARKERS PRAIRIE...HENNING AND ALMORA AROUND 330 PM CDT.
DEER CREEK AROUND 345 PM CDT.
WRIGHTSTOWN AROUND 350 PM CDT.
BLUFFTON AROUND 400 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4636 9477 4636 9514 4621 9514 4610 9542
4610 9556 4624 9573 4659 9518 4638 9473
TIME...MOT...LOC 2016Z 235DEG 27KT 4621 9554
ROGERSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:16 PM CDT | Special Weather Statement | FGF | Wadena | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.